High Wind, Sheridan Foothills
- When
- November 8, 5:11 AM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
Convective snow showers mixed down some high winds aloft across the Sheridan area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Convective snow showers mixed down some high winds aloft across the Sheridan area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 8, 3:56 AM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
356 AM MST FRI NOV 8 2013
.SHORT TERM...VALID FOR TDY AND SAT...
EXCITEMENT DURING THE NIGHT WAS TIED TO A COMBINATION OF FRONTAL/
CONVECTIVE WINDS AS SHOWERS ALONG THE COLD FRONT RESULTED IN SOME
STRONG GUSTS A LITTLE WEST OF BILLINGS AROUND 1 AM...54 MPH AT
REED POINT AND UP TO 62 MPH NEAR COLUMBUS. BILLINGS HAD A MAX
GUST OF 48 MPH...AND MOST RECENTLY WOLF MTN RAWS 51 MPH. WINDS
HAVE DECREASED TO OUR WEST BEHIND THE SHOWER ACTIVITY...WITH COLD
ADVECTION/PRESSURE RISES ONGOING BUT WITH A LITTLE SFC
STABILIZING. IN THE GAP AREAS...LIVINGSTON AIRPORT REACHED A PEAK
GUST OF 59 MPH ABOUT AN HOUR PRIOR TO THE COLD FRONTS ARRIVAL.
WINDS NOW ARE MUCH LESS AS COLD ADVECTION ENDED THE GAP FLOW...
AND AS A RESULT WILL CANCEL THE WIND ADVISORY FOR LIVINGSTON AND
THE BEARTOOTH FOOTHILLS.
OVERALL A WINDY DAY IS IN STORE FOR US BUT WITH SPEEDS BELOW
HIGHLIGHT CRITERIA. ONCE THE FRONT IS OUT OF THE WAY...BOUNDARY
LAYER FLOW ON THE ORDER OF 35-45 KTS SHOULD BE EASILY TAPPED INTO
ESPECIALLY AS PCPN WILL BE ENDING TO OUR EAST EARLY THIS MORNING
AND WE WILL BE EXPERIENCING SYNOPTIC SCALE SUBSIDENCE AND
SUFFICIENT SUN. WIND POTENTIAL ALONG OUR WESTERN FOOTHILLS WOULD
BE GREATER IF NOT FOR THE MAX SUBSIDENCE OCCURRING DURING THE
EARLY MORNING HOURS. MID LEVEL WINDS IN OUR WEST WILL BEGIN TO
DECREASE BY MIDDAY.
ONSET OF WEAK ISENTROPIC ASCENT IN WEST FLOW ALOFT WILL BE ENOUGH
FOR SOME SNOW SHOWERS OVER OUR WESTERN SLOPES THIS AFTERNOON INTO
TONIGHT...BUT AIRMASS WILL BE BECOMING MORE STABLE BEHIND THE
EARLY MORNING SHORTWAVE SO ACCUMS WILL BE LIMITED. LOWER
ELEVATIONS WILL BE SEVERELY DOWNSLOPED TODAY SO EXPECT DRY
CONDITIONS ONCE THE MORNING PCPN EXITS TO OUR EAST. TEMPS TODAY
WILL BE MILD WITH GOOD MIXING...DESPITE THE COLD ADVECTION... WITH
HIGHS IN THE UPPER 40S TO MID 50S. A LITTLE ABOVE NORMAL.
WX WILL BE GENERALLY QUIET THROUGH SATURDAY NIGHT WITH A FAIRLY
STABLE WEST FLOW AND DRY LOW LEVELS. WINDS WILL BE MUCH LIGHTER
TOMORROW AS GRADIENT SHIFTS TO SUPPORT LIGHT EASTERLY WINDS ACROSS
OUR LOWER ELEVATIONS. TEMPS ON SATURDAY WILL BE COOLER WITH LESS
MIXING AND WIND...SO EXPECT HIGHS IN THE 40S.
JKL
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
FORECAST CHALLENGE FOR THE LONG TERM WILL BE TEMPERATURES AND
POTENTIAL SNOWFALL SUNDAY INTO MONDAY. AN UPPER TROUGH SWINGING
ACROSS CENTRAL CANADA WILL CAUSE HEIGHT FALLS OVER THE NORTHERN
ROCKIES AND NORTHERN PLAINS SUNDAY THROUGH MONDAY NIGHT. THIS WILL
ALLOW A COLD FRONT WILL DROP SOUTH INTO THE CENTRAL AND EASTERN
ZONES SUNDAY. MODELS KEEP THE COLD AIR OUT OF THE WEST UNTIL LATE
SUNDAY NIGHT. THIS FRONT WILL BRING IN MUCH COLDER AIR WITH 850MB
TEMPERATURES OF -5C WORKING INTO BILLINGS AND -10C AT BAKER BY
EARLY MONDAY. HIGHS WILL LIKELY NOT GET OUT OF THE 30S AT BILLINGS
AND BE STUCK IN THE 20S OVER THE EAST ON MONDAY.
A BAND OF SNOW WILL DEVELOP ALONG AND NORTH OF THE BOUNDARY AS IT
DROPS SOUTH INTO THE AREA. CURRENT THINKING IS NORTH OF A
HARLOWTON TO FORSYTH TO BAKER LINE LATE SUNDAY NIGHT WILL HAVE THE
BEST CHANCE OF SNOW. THAT LINE WILL DROP TO AROUND LIVINGSTON TO
PRYOR TO BROADUS BY NOON MONDAY. THIS WOULD GIVE BILLINGS THE BEST
CHANCE OF PICKING UP SNOWFALL BY EARLY MONDAY. COULD HAVE A COUPLE
INCHES OF SNOW ACCUMULATION WITHIN THE BAND. RAISED POPS FOR
SUNDAY NIGHT THROUGH MONDAY NIGHT...AND MAY NEED TO GET MORE
AGGRESSIVE WITH THIS IN TIME AS MODELS WERE SHOWING SOME
CONSISTENCY. WORTH NOTING HERE THAT THE NAM WAS MUCH QUICKER IN
SPREADING THE SNOW SOUTH WITH SNOWFALL INTO BILLINGS AS EARLY AS
SUNDAY EVENING. THE ECMWF WAS IN AGREEMENT WITH THE GFS THOUGH SO
WILL KEEP A SLOWER ARRIVAL PACE.
SNOW TAPERS OFF MONDAY NIGHT AS DRIER AIR WORKS IN ON NORTHERLY
FLOW. BRIEF RIDGING TO TAKE OVER FOR TUESDAY FOR WARMER
TEMPERATURES. HIGH PRESSURE WILL DEVELOP OVER THE EAST PACIFIC AND
TURN THE FLOW BACK TO THE NORTHWEST OVER THE NORTHERN ROCKIES
WEDNESDAY. THIS FLOW WILL HOLD INTO THE NEXT WEEKEND. KEPT LOW
POPS IN AS SEVERAL DISTURBANCES IN THE FLOW COULD TRIGGER A FEW
SHOWERS. TWH
&&
.AVIATION...
A STRONG COLD FRONT WILL PUSH ACROSS THE EAST EARLY THIS MORNING.
THIS FRONT WILL TURN WINDS TO THE WEST AND NORTHWEST WITH SOME
GUSTS TO 35KTS AT MLS AND BHK. A FEW SHOWERS WILL MOVE IN WITH THE
FRONT AND PRODUCE A BRIEF SHOT OF LIGHT TO MODERATE RAIN.
OTHERWISE...THE DAY WILL BE WINDY FOR MOST LOCATIONS WITH GUSTS TO
35KTS AND VFR CONDITIONS EXPECTED. MOUNTAINS WILL BE OCCASIONALLY
OBCURED WITH SNOW SHOWERS. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 054 031/048 033/049 028/035 026/046 031/051 033/051
1/N 10/B 01/B 45/S 21/B 12/O 21/B
LVM 047 029/049 030/050 028/048 028/051 030/051 028/047
2/W 21/B 10/B 34/O 21/B 22/O 21/B
HDN 054 029/048 028/050 026/037 024/047 027/052 032/052
2/W 10/B 01/B 45/O 21/B 12/O 21/B
MLS 053 027/045 027/046 022/030 021/041 027/046 028/048
3/W 10/B 01/E 66/S 21/B 12/O 21/B
4BQ 052 030/047 028/051 025/035 023/044 028/049 029/050
4/W 10/B 01/B 35/S 21/B 12/O 21/B
BHK 050 025/041 025/045 020/026 020/035 023/042 026/045
5/W 10/B 01/E 66/S 21/B 12/S 21/B
SHR 054 029/048 028/053 027/043 025/050 027/050 028/050
2/W 10/B 00/B 12/O 21/B 12/O 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 408 AM MST FRI NOV 8 2013 MTZ028>042-056>058-063>068-WYZ098-099-091115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 408 AM MST FRI NOV 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG WEST WINDS WITH GUSTS OF 35 TO 50 MPH CAN BE EXPECTED ACROSS THE ENTIRE AREA TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SURGE OF COLDER CANADIAN AIR WILL IMPACT THE REGION SUNDAY NIGHT AND MONDAY. A PERIOD OF SNOWFALL MAY ACCOMPANY THIS COLD AIR...AND SOME ACCUMULATION IS POSSIBLE ACROSS THE LOWER ELEVATIONS. THIS COLD SPELL WILL BE SHORT-LIVED AS WARMER AIR IS EXPECTED TO RETURN BY TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JKL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
251 AM MST FRI NOV 8 2013
MTC003-087-WYC033-081045-
BIG HORN MT-ROSEBUD MT-SHERIDAN WY-
251 AM MST FRI NOV 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR BIG HORN...SOUTHEASTERN ROSEBUD
AND SHERIDAN COUNTIES UNTIL 345 AM MST...
AT 244 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF SHOWERS ALONG A COLD FRONT EXTENDING FROM NEAR CROW AGENCY
TO FORT SMITH...AND MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 45 MPH AND AREAS OF MODERATE RAINFALL CAN BE
EXPECTED THROUGH 345 AM. A RUMBLE OF THUNDER IS ALSO POSSIBLE.
EXPECT GUSTY NORTHWEST WINDS TO REACH SHERIDAN A LITTLE AFTER 300 AM.
LOCATIONS IMPACTED INCLUDE...
SHERIDAN...LODGE GRASS...BUSBY...FORT SMITH...CROW AGENCY...WYOLA...
BIRNEY...ABERDEEN...ST. XAVIER AND THE TONGUE RIVER RESERVOIR.
LAT...LON 4496 10789 4500 10790 4499 10798 4508 10823
4522 10811 4523 10817 4569 10735 4547 10623
4536 10623 4535 10628 4506 10626 4471 10631
4466 10703
TIME...MOT...LOC 0944Z 288DEG 52KT 4558 10737 4510 10826
LESTERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
346 AM MST FRI NOV 8 2013
WYC033-081145-
SHERIDAN WY-
346 AM MST FRI NOV 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY UNTIL 445 AM
MST...
EXPECT RAIN SHOWERS ALONG WITH WIND GUSTS OF 45 TO 55 MPH TO IMPACT
AREAS ALONG THE EAST SLOPES OF THE BIG HORN MOUNTAINS THROUGH 445
AM. THIS INCLUDES DAYTON...SHERIDAN...BIG HORN AND STORY. EXPECT
STRONG WIND GUSTS TO IMPACT TRAVEL ON INTERSTATE 90.
LAT...LON 4500 10764 4500 10660 4456 10610 4456 10642
4455 10643 4456 10716
TIME...MOT...LOC 1044Z 338DEG 22KT 4492 10719
LESTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
417 AM MST FRI NOV 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 AM NON-TSTM WND GST 7 E COLUMBUS 45.62N 109.10W
11/08/2013 M62 MPH STILLWATER MT MESONET
&&
JKLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
421 AM MST FRI NOV 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 AM NON-TSTM WND GST 3 SE ABERDEEN 45.03N 107.32W
11/08/2013 M63 MPH BIG HORN MT DEPT OF HIGHWAYS
ABERDEEN HILL DOT
&&
JKLSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 445 AM MST FRI NOV 8 2013 WYC033-081300- SHERIDAN WY- 445 AM MST FRI NOV 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SHERIDAN COUNTY UNTIL 600 AM MST... THE COMBINATION OF RAIN SHOWERS AND A STRONG COLD FRONT WILL CONTINUE TO PRODUCE GUSTY NORTHWEST WINDS ALONG THE EAST SLOPES OF THE BIG HORN MOUNTAINS THROUGH 6 AM. EXPECT GUSTS OF 50 TO 60 MPH FROM DAYTON TO SHERIDAN AND STORY. TRAVEL ON INTERSTATE 90 WILL BE IMPACTED BY THESE STRONG WINDS. LAT...LON 4499 10760 4499 10603 4457 10601 4456 10722 TIME...MOT...LOC 1144Z 240DEG 49KT 4495 10699 LESTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
449 AM MST FRI NOV 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 AM NON-TSTM WND GST 3 SSW SHERIDAN 44.76N 106.97W
11/08/2013 M59 MPH SHERIDAN WY ASOS
&&
JKL1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482583.